Dextromethorphan is a medicine that helps stop coughing. It is an opioid substance. Dextromethorphan overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
DXM overdose; Robo overdose; Orange crush overdose; Red devils overdose; Triple C's overdose
Dextromethorphan can be harmful in large amounts.
Dextromethorphan is found in many over-the-counter cough and cold medicines, including:
The drug is also abused and sold on the streets under the names:
Other products may also contain dextromethorphan.
Symptoms of a dextromethorphan overdose include:
These symptoms may occur more often or be more severe in people who also take certain other medicines which affect serotonin, a chemical in the brain.
This can be a serious overdose. Get medical help right away.
Before Calling Emergency
Have this information ready:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container or drug with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
Treatment may include:
This medicine is safe if you take it as directed. However, many teenagers take very high amounts of this medicine to "feel good" and to have hallucinations. Like other drugs of abuse, this can be dangerous. Over-the-counter cough medicines that contain dextromethorphan often contain other medicines that can also be dangerous in an overdose.
Although most people who abuse dextromethorphan will need no treatment, some people will. Survival is based on how quickly a person receives help at a hospital.
Aronson JK. Dextromethorphan. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:899-905.
Iwanicki JL. Hallucinogens. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 150.
Review Date: 10/3/2019
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.